High Wind, Southern Rocky Mountain Front
- When
- March 29, 10:00 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
A wind gust to 59 mph was reported at Bynum 13W (the Dellwo MSCN site).
A strong westerly flow aloft brought high winds to the Rocky Mountain Front and portions of the central Montana plains. Wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong westerly flow aloft brought high winds to the Rocky Mountain Front and portions of the central Montana plains. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 29, 9:40 PM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1040 PM MDT THU MAR 29 2012 .UPDATE... MADE ONLY MINOR TWEAKS TO THE FORECAST THIS EVENING. WINDS WILL CONTINUE TO INCREASE OVERNIGHT IN ADDITION TO CLOUD COVER AFTER MIDNIGHT. MOISTURE WILL SPREAD TOWARDS THE CONTINENTAL DIVIDE BY MIDNIGHT WITH A MIX OF RAIN AND SNOW SHOWERS DEVELOPING OVER MARIAS PASS AND THE HUDSON BAY DIVIDE AFTER MIDNIGHT. STRONG WEST WINDS WILL ALSO CONTINUE ALONG THE ROCKY MOUNTAIN FRONT TONIGHT AND SPREAD EASTWARD BY FRIDAY MORNING. MLV && .AVIATION... UPDATED 0440Z. THE MAIN FORECAST PROBLEM WILL BE WINDS. CONFIDENCE IN FORECAST WIND SPEEDS IS LOW TO MODERATE WHILE CONFIDENCE IN WIND DIRECTIONS IS MODERATE. THE LOWER CONFIDENCE FOR WIND SPEEDS IS DUE TO CONTINUED BIG DIFFERENCES AMONG GUIDANCE FOR FRIDAY AFTERNOON. ONE GUIDANCE HAS SUSTAINED WIND SPEEDS IN THE 35 TO 45 KT RANGE WHILE ANOTHER GUIDANCE CONTINUES TO FORECAST WIND SPEEDS MOSTLY IN THE 15 TO 25 KT RANGE. TENDED TO SPLIT THE DIFFERENCE BETWEEN THESE EXTREMES. THERE WILL BE WIND GUSTS OF 50 TO 60 KTS OVER THE ROCKY MOUNTAIN FRONT TONIGHT THROUGH FRIDAY WITH WIND GUSTS OF NEAR 50 KTS OVER THE REMAINDER OF THE EAST SLOPES OF THE ROCKY MOUNTAINS BY FRIDAY. WESTERN MOUNTAINS WILL BECOME OBSCURED IN SNOW AROUND MIDNIGHT AND THIS CONDITION WILL CONTINUE THROUGH FRIDAY. SHOULD ALSO SEE SCATTERED RAIN AND SNOW SHOWERS OVER THE SOUTHWEST MOUNTAINS FRIDAY. THE LOWER ELEVATIONS SHOULD BE VFR WITH ISOLATED RAIN SHOWERS. SHOWERS COULD BE SCATTERED IN COVERAGE FROM KHLN TO KLWT. BLANK && .PREV DISCUSSION... /ISSUED 550 PM MDT THU MAR 29 2012/ TONIGHT THROUGH SATURDAY...AN UPPER LEVEL JET WILL BE APPROACHING THE ROCKIES THIS EVENING AND WINDS WILL STRENGTHEN THROUGH THE NIGHT. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE ROCKIES AND THE HIGH WIND WATCH OVER THE PLAINS HAS BEEN CONTINUED. HIGH PRESSURE ALOFT WILL BUILD FRIDAY NIGHT AND MOVE EAST OF THE ZONES SATURDAY. FLOW ALOFT WILL SWITCH TO THE SOUTHWEST AND THE AIRMASS WILL BECOME SLIGHTLY UNSTABLE. AT LOWER LEVELS...SURFACE LOW PRESSURE WILL DEVELOP ACROSS THE PLAINS. HOWEVER...CAPES ARE NOT VERY HIGH AND CONVECTIVE TEMPS WILL BE REACHED LATE IN THE DAY AND THE ONLY A SLIGHT CHANCE OF THUNDER IS EXPECTED. ZELZER SATURDAY NIGHT THROUGH THURSDAY NIGHT...SIMILAR TO THE LAST COUPLE OF NIGHTS...THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT FOR THE FIRST PORTION OF THE PERIOD...BUT THEY BEGIN TO DIVERGE TOWARD THE END OF THE PERIOD. THE MAIN FEATURE IN THIS PERIOD WILL BE THE UPPER LEVEL TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT MOVING INTO THE AREA FROM THE PACIFIC SATURDAY INTO SATURDAY NIGHT. PRECIPITATION WILL BECOME WIDESPREAD SATURDAY NIGHT AS THE TROUGH MOVES INTO THE TFX AREA. HOWEVER...THE SIGNIFICANT INTRUSION OF COOLER AIR SEEMS TO BE DELAYED UNTIL LATE SATURDAY NIGHT THROUGH SUNDAY MORNING AS THE PRECIPITATION IS TAPERING OFF AND WESTERLY DOWNSLOPE WINDS INCREASE. AM STILL THINKING THAT THIS PATTERN WILL BRING DECENT SNOWFALL TO THE MOUNTAINS...BUT AM LESS CONFIDENT THAT ACCUMULATING SNOWFALL WILL OCCUR AT LOWER ELEVATIONS. DAYTIME TEMPERATURES LEADING UP TO THIS EVENT WILL WARM WELL INTO THE 60S...WARMING THE GROUND SIGNIFICANTLY. THIS WILL LIKELY CAUSE INITIAL SNOWFALL AT LOWER ELEVATIONS TO MELT. IN THE WAKE OF THE COLD FRONT...AS MENTIONED ABOVE...WESTERLY DOWNSLOPE WINDS WILL INCREASE ACROSS THE AREA...POSSIBLY APPROACHING HIGH WIND CRITERIA IN SOME PLACES. TEMPERATURES COOL DOWN ABOUT 15 TO 20 DEGREES FROM SATURDAY TO SUNDAY...BUT HIGHS SHOULD STILL BE NEAR NORMAL. THE WEATHER PATTERN WILL THEN BECOME MORE PROGRESSIVE FOR MONDAY AND TUESDAY. THIS WESTERLY FLOW ALOFT WILL BE QUITE BRISK WITH EMBEDDED DISTURBANCES BRINGING PRECIPITATION MAINLY TO THE MOUNTAINS. THESE STRONGER WINDS ALOFT MAY MIX DOWN TO THE SURFACE AT TIMES THESE TWO DAYS...POSSIBLY APPROACHING HIGH WIND CRITERIA ONCE AGAIN...BUT MAINLY ALONG THE ROCKY MOUNTAIN FRONT. THIS WILL ALLOW TEMPERATURES TO WARM BACK UP TO AROUND 10 DEGREES ABOVE NORMAL BY TUESDAY. THE UNCERTAINTY IN THIS PERIOD COMES AFTER THEN. THE MEDIUM RANGE MODELS AGREE IN SHIFTING THE FLOW ALOFT TO A MORE MOIST SOUTHWESTERLY ONE THROUGH THE MIDDLE OF THE WEEK...BUT THEY DO NOT AGREE ON THE TIMING OF DISTURBANCES MOVING THROUGH THE AREA. HAVE THEREFORE KEPT NEAR CLIMATOLOGICAL POPS WITH CONTINUED MILD TEMPERATURES UNTIL MODELS COME INTO BETTER AGREEMENT. WILL ADDRESS THIS WEEKENDS STORM SYSTEM AND SUBSEQUENT WIND POTENTIAL THROUGH THE EARLY PART OF THE WEEK IN THE HAZARDOUS WEATHER OUTLOOK. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 43 66 37 69 / 10 20 20 20 CTB 36 59 29 60 / 10 20 20 20 HLN 41 65 37 69 / 10 30 20 20 BZN 37 66 39 71 / 10 20 20 20 WEY 32 44 34 52 / 50 50 50 30 DLN 39 60 39 66 / 10 30 20 20 HVR 36 66 34 69 / 10 10 10 20 LWT 40 63 37 68 / 0 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM 6 AM MDT FRIDAY THROUGH FRIDAY EVENING CASCADE...EASTERN PONDERA...EASTERN TETON...JUDITH BASIN. HIGH WIND WARNING UNTIL MIDNIGHT MDT FRIDAY NIGHT EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING FOR ELEVATIONS BELOW 6000 FEET FOR GALLATIN...MADISON... MEAGHER. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 958 PM MDT THU MAR 29 2012 MTZ008-011-013>015-044-045-047-051>055-310400- BEAVERHEAD-HILL-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK- MADISON-TOOLE-LIBERTY-BLAINE-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 958 PM MDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A POTENTIALLY STRONGER AND MOIST WEATHER SYSTEM IS EXPECTED TO MOVE ACROSS THE AREA SATURDAY AND SATURDAY NIGHT...WHICH WILL BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. IN THE WAKE OF THE COLD FRONT...TEMPERATURES MAY BECOME COLD ENOUGH TO CAUSE SHOWERS TO MIX WITH OR CHANGE OVER TO SNOW SATURDAY NIGHT...MAINLY IN THE MOUNTAINS. STRONG WINDS ARE ALSO A POSSIBILITY ON SUNDAY AND CONTINUING INTO THE FIRST PART OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ012-046-049-050-310400- CASCADE-EASTERN PONDERA-EASTERN TETON-JUDITH BASIN- 958 PM MDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT A HIGH WIND WATCH IS IN EFFECT THROUGH FRIDAY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A POTENTIALLY STRONGER AND MOIST WEATHER SYSTEM IS EXPECTED TO MOVE ACROSS THE AREA SATURDAY AND SATURDAY NIGHT...WHICH WILL BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. IN THE WAKE OF THE COLD FRONT...TEMPERATURES MAY BECOME COLD ENOUGH TO CAUSE SHOWERS TO MIX WITH OR CHANGE OVER TO SNOW SATURDAY NIGHT...MAINLY IN THE MOUNTAINS. STRONG WINDS ARE ALSO A POSSIBILITY ON SUNDAY AND CONTINUING INTO THE FIRST PART OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009-010-048-310400- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- SOUTHERN ROCKY MOUNTAIN FRONT- 958 PM MDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT A HIGH WIND WARNING IS IN EFFECT THROUGH FRIDAY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A POTENTIALLY STRONGER AND MOIST WEATHER SYSTEM IS EXPECTED TO MOVE ACROSS THE AREA SATURDAY AND SATURDAY NIGHT...WHICH WILL BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. IN THE WAKE OF THE COLD FRONT...TEMPERATURES MAY BECOME COLD ENOUGH TO CAUSE SHOWERS TO MIX WITH OR CHANGE OVER TO SNOW SATURDAY NIGHT...MAINLY IN THE MOUNTAINS. STRONG WINDS ARE ALSO A POSSIBILITY ON SUNDAY AND CONTINUING INTO THE FIRST PART OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
6 high wind. Local standard time, as filed.
A wind gust to 59 mph was reported at Bynum 13W (the Dellwo MSCN site).
Sustained wind speeds of 42 mph were reported at McAllister 4NNE (the Norris Hill DOT site) for several hours.
A wind gust to 59 mph was reported at Three Forks.
A wind gust to 60 mph was reported at Big Sandy 1NE.
A wind gust to 62 mph was reported at Great Falls 5SW.
A wind gust to 62 mph was reported at Townsend 3WNW.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367025, 367024, 367028, 367023, 367022, 367026.